Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Long-term Side Effects? "Toxic Trauma?"
Aug 25, 2003

Dr., I have been off all HIV meds for about two months due to too many side effects. I am now experiencing problems with my abdomen, and more body pain and serious fatigue. Is this something that could be permanent? I have been on and off drugs for 15 years and never had things "linger" like this. My counts of course are "bad", but are there obvious effects of the virus that act up, or am I just another casualty of the "toxic nightmare" we HIV'ers never wake up from??? Thanks, Dave (AIDS - 18yrs), Would like 18 more!

Response from Dr. Conway

And I will wish for another 18 years along with you!!!!

You bring uo an interesting point - Are the side effects of medication ever permanent?

The answer is...usually not. The most common problems of nausea, vomiting, abdominal pain, fatigue, neuropathy, etc...often go away within days or weeks of stopping the offending medication. If they do not, I would be concerned that something else is going on, such a complication of HIV infection or something completely unrelated. The same is largely true of changes in cholesterol or glucose levels. Some of the physical changes (such as fat loss or fat accumulation) may not reverse as quickly or completely.

That leaves us with the problem of myopathy due to the effect of some of the drugs on the ability of the cells to produce energy (the so-called "mitochondrial toxicity"). This is often (but not always) accompanied by high levels of lactate in the blood. The specific cause(s) of this syndrome is/are unclear, and its symptoms are not specific.

I would keep an open mind at this point, if I were you. It sounds as if the main issue for you may be the serious fatigue and I would work with your primary health care giver to address this as it may well have an easily identified, reversible cause.

Good Luck!!!



Previous
best treatment for neuropathy
Next
Sustiva Rash & Depression

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement